Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 121, NWS Memphis, TN

June 17, 2016Calhoun County, Chickasaw County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 17, 2016, 1:57 PM CDT for Calhoun County, Chickasaw County, Monroe County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2016, 1:57 PM CDT (18:57 UTC)
Expired
Jun 17, 2016, 2:45 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Calhoun County, MS, Chickasaw County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 59 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:37 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2435 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WUUS54 KMEG 171857
SVRMEG
MSC013-017-095-171945-
/O.NEW.KMEG.SV.W.0121.160617T1857Z-160617T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
  EASTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
  CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 245 PM CDT

* AT 157 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BANNER TO NEAR TREBLOC...MOVING SOUTHEAST AT 35
  MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  ABERDEEN...HOUSTON...BRUCE...CALHOUN CITY...VARDAMAN...DERMA...
  PITTSBORO...TREBLOC...PRAIRIE...PYLAND...BANNER...WOODLAND...
  TABBVILLE...LOYD...ATLANTA...SPARTA...EGYPT...PARKERSBURG...MC
  CONDY AND MULDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3381 8872 3381 8893 3375 8893 3375 8903
      3374 8904 3374 8919 3372 8919 3372 8923
      3411 8944 3390 8857 3368 8863 3368 8872
TIME...MOT...LOC 1857Z 315DEG 32KT 3406 8933 3389 8877 

HAIL...1.00IN
WIND...70MPH
 
$$
TLSJR/JNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:40 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 17, 12:40 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion...Updated for 18Z Aviation
National Weather Service Memphis TN
1240 PM CDT FRI JUN 17 2016

.UPDATE...
Have updated the HWO and related graphic to reflect the
highlighted threat of strong to severe thunderstorms. Short term
models develop thunderstorms this afternoon, mainly across north
Mississippi and adjacent east Arkansas. If thunderstorms can
cluster then a cold pool may develop leading to more widespread
damaging wind. The threat of damaging winds with this scenario is
increased across the southern third of our forecast area roughly
from Tunica to Iuka.

Heat advisories look good at this time.

 belles

&&

.PREV DISCUSSION... /issued 617 AM CDT FRI JUN 17 2016/

DISCUSSION... /issued 407 AM CDT FRI JUN 17 2016/

A slight moderation in the heat for portions of the Midsouth east
and north of the Memphis metro today, as lower dewpoints spread in
behind a weak backdoor cold front.

At 3 AM CDT, this cold front had passed through Paris, TN, with
upstream dewpoints in the lower and mid 60s over the western Ohio
River Valley. These lower dewpoints will trail the initial frontal
wind shift up to 100 miles or so as it continues south today,
leaving north MS, eastern AR and the Memphis metro with heat
indices near or above 105. Will need to watch for near-frontal
dewpoint pooling over northwest MS this afternoon, which could
drive heat indices near 110 (Excessive Heat Warning criteria).

Relief from the high dewpoints will prevail areawide for the
weekend. While still hot, and with above normal temps, heat
indices should prevail below advisory levels.

A broad east/west oriented upper level ridge will prevail over the
southern half of the contiguous US on Monday. Thereafter, GFS and
ECMWF models depict significant height falls over eastern Canada
and the Great Lakes. For the Midsouth, upper level flow will
become northwesterly and strengthen. A surface cold frontal
passage will bring some midweek heat relief as well as a chance
for thunderstorms.

Beyond midweek, GFS and ECMWF begin to show large differences with
respect to the upper pattern. The GFS shows continuing north/northwest
flow aloft, while the ECMWF shows a 597dm 500mb ridge centered over
Texas, building east into the lower MS River Valley. Have continued
with a model blend in the outer extended, but with lower than
normal forecast confidence.

PWB

&&

.AVIATION...

18Z TAFs

Surface cold front was located near the TN/MS border at midday.
South of the front, scattered TSRA/SHRA had developed over northern
MS. HRRR model shows secondary development north of the main area of
storms, and has been consistent with this. Will keep VCTS in MEM TAF
through 22Z, although most activity should be south of the site.
Included a Tempo TSRA at TUP through 21Z, when storms should push to
their south.

Otherwise, front will continue pushing slowly through, with N/NE
winds and VFR conditions expected. Included a brief 6SM BR at KMKL
around daybreak Saturday given light winds and low forecast T/TD
spreads.

GW

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT this evening for Crittenden-Cross-
     Lee AR-Phillips-St. Francis.

MO...None.
MS...Heat Advisory until 7 PM CDT this evening for Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tunica-Union-Yalobusha.

TN...Heat Advisory until 7 PM CDT this evening for Fayette-Shelby.

&&
Hazardous weather outlook, Jun 17, 10:20 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 AM CDT FRI JUN 17 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1020 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS HEAT INDICES WILL PREVAIL THROUGH LATE AFTERNOON...
ROUGHLY SOUTHWEST OF A BOONEVILLE MISSISSIPPI TO MEMPHIS TO
HARRISBURG ARKANSAS LINE.

THERE IS A THREAT OF STRONG TO SEVERE THUNDERSTORMS THROUGH EARLY
EVENING...SOUTH OF A LINE FROM FORREST CITY ARKANSAS TO MEMPHIS TO
SAVANNAH TENNESSEE. DAMAGING WINDS AND LOCALIZED FLASH FLOODING ARE
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

 JEB

In the hours before

Special weather statement, Jun 17, 12:34 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1234 PM CDT FRI JUN 17 2016

MSZ002-013>015-021-171815-
YALOBUSHA MS-LAFAYETTE MS-PONTOTOC MS-MARSHALL MS-UNION MS-
1234 PM CDT FRI JUN 17 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 115 PM CDT FOR...

NORTHEASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN UNION COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 1234 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE
HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED ALONG A LINE
EXTENDING FROM PINEDALE TO NEAR HARMONTOWN...AND MOVING SOUTH AT 35
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN YALOBUSHA...LAFAYETTE...NORTHWESTERN
PONTOTOC...SOUTHEASTERN MARSHALL AND SOUTHWESTERN UNION COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3419 8964 3456 8962 3453 8908 3416 8906
TIME...MOT...LOC 1734Z 344DEG 31KT 3442 8919 3448 8957
Special weather statement, Jun 17, 1:16 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
116 PM CDT FRI JUN 17 2016

MSZ002-171900-
MARSHALL MS-
116 PM CDT FRI JUN 17 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

SOUTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 116 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR MARIANNA...OR NEAR
HOLLY SPRINGS...MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHWESTERN MARSHALL COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3452 8933 3452 8936 3453 8940 3452 8943
      3455 8948 3455 8954 3456 8955 3476 8971
      3489 8954 3468 8930 3458 8930 3458 8925
      3450 8925
TIME...MOT...LOC 1816Z 318DEG 27KT 3476 8956

TLSJR/JNE
Special weather statement, Jun 17, 1:24 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
124 PM CDT FRI JUN 17 2016

MSZ015-023-024-171915-
CHICKASAW MS-PONTOTOC MS-MONROE MS-
124 PM CDT FRI JUN 17 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...

NORTHEASTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
WEST CENTRAL MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 123 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR TROY...OR 10 MILES
NORTHWEST OF OKOLONA...MOVING SOUTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CHICKASAW...SOUTHEASTERN PONTOTOC AND WEST
CENTRAL MONROE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3409 8903 3422 8893 3415 8882 3408 8882
      3408 8872 3407 8871 3382 8872 3382 8896
TIME...MOT...LOC 1823Z 320DEG 33KT 3409 8890

TLSJR/JNE
Local storm report, Jun 17, 1:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
129 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     BALDWYN                 34.50N 88.63W
06/17/2016                   LEE                MS   BROADCAST MEDIA

            SOME TREES AND LIMBS DOWN IN BALDWYN.

0115 PM     TSTM WND DMG     BELMONT                 34.51N 88.21W
06/17/2016                   TISHOMINGO         MS   BROADCAST MEDIA

            LARGE TREE DOWN IN BELMONT.

0119 PM     TSTM WND DMG     THAXTON                 34.31N 89.17W
06/17/2016                   PONTOTOC           MS   BROADCAST MEDIA

            LARGE LIMBS DOWN OVER POWER LINES IN THAXTON.

0124 PM     HAIL             BOONEVILLE              34.66N 88.57W
06/17/2016  E1.00 INCH       PRENTISS           MS   BROADCAST MEDIA

            TWO REPORTS OF QUARTER SIZE AND SMALLER HAIL IN BALDWYN.

&&

MRM
Local storm report, Jun 17, 1:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
150 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     BALDWYN                 34.50N 88.63W
06/17/2016                   LEE                MS   BROADCAST MEDIA

            SOME TREES AND LIMBS DOWN IN BALDWYN.

0110 PM     TSTM WND DMG     N THAXTON               34.31N 89.17W
06/17/2016                   PONTOTOC           MS   BROADCAST MEDIA

            TREES AND POWER LINES DOWN ALONG BRAY AND WHITE ROADS
            NORTH OF THAXTON.

0115 PM     TSTM WND DMG     BELMONT                 34.51N 88.21W
06/17/2016                   TISHOMINGO         MS   BROADCAST MEDIA

            LARGE TREE DOWN IN BELMONT.

0119 PM     TSTM WND DMG     THAXTON                 34.31N 89.17W
06/17/2016                   PONTOTOC           MS   BROADCAST MEDIA

            LARGE LIMBS DOWN OVER POWER LINES IN THAXTON.

0121 PM     HAIL             OXFORD                  34.36N 89.53W
06/17/2016  E0.88 INCH       LAFAYETTE          MS   BROADCAST MEDIA

            NICKEL TO NEARLY QUARTER SIZE HAIL IN OXFORD.

0124 PM     HAIL             BOONEVILLE              34.66N 88.57W
06/17/2016  E1.00 INCH       PRENTISS           MS   BROADCAST MEDIA

            TWO REPORTS OF QUARTER SIZE AND SMALLER HAIL IN BALDWYN.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:34 PM CDTSpecial Weather StatementMEGLafayette41 min
Jun 17, 1:11 PM CDTSevere Thunderstorm WarningMEGItawamba34 min
Jun 17, 1:16 PM CDTSpecial Weather StatementMEGMarshall44 min
Jun 17, 1:24 PM CDTSpecial Weather StatementMEGChickasaw51 min
Jun 17, 1:31 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe44 min
Jun 17, 4:52 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall38 min
Jun 17, 5:21 PM CDTSevere Thunderstorm WarningMEGDeSoto39 min
Jun 17, 6:06 PM CDTFlash Flood WarningMEGDeSoto, Tate3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.